New Jersey, 2003

Damaging Wind in New Jersey, July 22, 2003

July 22, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down large limbs and power lines in eastern Hillsborough and Franklin Townships and South Bound Brook Borough. A large 60 foot by 140 foot tent was destroyed in Hillsborough Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down large limbs and power lines in eastern Hillsborough and Franklin Townships and South Bound Brook Borough. A large 60 foot by 140 foot tent was destroyed in Hillsborough Township. The tent was blown down wind around 100 feet. In nearby South Bound Brook Borough, a downed tree sightly damaged one home. Public Service Electric and Gas reported about 18,000 of its customers lost power because of the severe storms in central New Jersey. Hardest hit in Somerset County were Hillsborough and Franklin Townships and South Bound Brook Borough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 22, 2:45 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE JUL 22 2003

WONT TAKE MUCH TIME AS WX IS RATHER ACTIVE ATTM.

GOING WITH CATEGORICAL POPS TNGT...WITH SVR STMS ARND INTO THE EVE
AND BTR CHC FOR HVY RAIN OVNGT. LKLY POPS WED...WITH CHC WED NGT
INTO THU NGT BFR IT LOOKS LIKE SYS FINALLY PUSHES OFF TO THE E.

THEN DRY FOR A FEW DAYS BFR MORE CHC SUN AND MON.

NO CHGS ON MARINE...SML CRAFT ADVY UP FOR ALL WTRS.

ZONES SHOULD FLY AT 4 PM.

.PHI...FLASH FLOOD WATCH THRU TNGT PA54-55,60-62,67-69,
         NJ1,7-10,12,15
       SML CRAFT ADVY CST AND DE BAY.

KRAUS
Hazardous weather outlook, Jul 22, 5:05 AM EST, 10 hours 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
605 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
WITH DAMAGING WIND GUSTS. THESE STORMS COULD ALSO PRODUCE VERY HEAVY
DOWNPOURS AND LOCALIZED FLOODING.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.

.DAYS TWO THROUGH SEVEN...

THE RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALIZED
FLOODING EXTENDS THROUGH WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY...AND POSSIBLY
ALSO ON WEDNESDAY OR THURSDAY.

AMC

In the hours before

Special weather statement, Jul 22, 9:57 AM EST, 5 hours 13 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-222045-

SPECIAL WEATHER STATEMENT -POSSIBLE SEVERE THUNDERSTORMS
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1057 AM EDT TUE JUL 22 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A SLOW MOVING COLD FRONT OVER PENNSYLVANIA...AND HIGH PRESSURE OVER
THE ATLANTIC COAST IS CAUSING A SOUTH TO SOUTHWEST FLOW OF UNSTABLE
TROPICAL AIR. WITH SUFFICIENT AFTERNOON HEATING...STRONG
THUNDERSTORMS ARE FORECAST INTO THIS EVENING AND SOME MAY BE
ACCOMPANIED BY FREQUENT LIGHTNING...VERY HEAVY DOWNPOURS AND
DAMAGING WINDS.

VERY HEAVY RAIN FELL MONDAY EVENING OVER PARTS OF EASTERN PENNSYLVANIA
AND NORTHERN NEW JERSEY...AS A RESULT A FLOOD WATCH HAS BEEN ISSUED
FOR AREAS WEST AND NORTH OF PHILADELPHIA THIS AFTERNOON THROUGH
TONIGHT.

BE PREPARED TO SEEK SHELTER IN THE EVENT A WARNING IS ISSUED FOR
YOUR PARTICULAR COUNTY...AND NEVER DRIVE THROUGH FLOOD WATERS.

THE STORMS LAST EVENING WERE ACCOMPANIED BY NUMEROUS LIGHTNING
STRIKES AND THERE MAY BE POWER OUTAGES FROM TODAYS STORM.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER
INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN
SMALL LETTERS.

EBERWINE/SHERWOOD
Local storm report, Jul 22, 12:54 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
154 PM EDT TUE JUL 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0143 PM    HILLSBOROUGH              NJ   HEAVY RAIN
07/22/03   SOMERSET                       .75 INCH RAIN IN 8
                                          MINUTES

The radar

The Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 22, 3:10 PM EST to 3:20 PM EST
Where
Somerset County, Woods Tavern
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.500, -74.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333429.